[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1989

Azidothymidine-Induced Hyperpigmentation of Skin and Nails

Author Affiliations

Department of Dermatology University of Cologne Josef Stelzmannstrasse 9 D-5000 Cologne 41 West Germany

Arch Dermatol. 1989;125(9):1285-1286. doi:10.1001/archderm.1989.01670210123028
Abstract

To the Editor.—  In the treatment of patients with acquired immunodeficiency syndrome (AIDS) and AIDS-related complex, azidothymidine (zidovudine, Retrovir) plays a significant role: it is the only medication with clinically proven antiretroviral activity currently available. It is used on a large scale worldwide.Most side effects reported so far refer to the myelotoxicity of azidothymidine,1 there are only a few reports on adverse experiences involving the skin and its adnexes.Recently, Azon-Masoliver et al2 reported in the Archives on their observation of longitudinal streaks appearing on the fingernails of two white patients 4 and 6 months after the start of therapy with azidothymidine. Panwalker3 as well as Furth and Kazakis4 described a bluish discoloration involving the entire nail plate of both fingernails and toenails that they observed in black individuals 2 weeks to 6 months after the start of azidothymidine treatment. Herein we describe the development of

First Page Preview View Large
First page PDF preview
First page PDF preview
×